Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (14)

Drug-induced oral pigmentation - Oral Mucosal Lesion
Other Resources UpToDate PubMed

Drug-induced oral pigmentation - Oral Mucosal Lesion

Contributors: Steven M. Nwe DO, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced oral pigmentation can be caused by a variety of medications through multiple different mechanisms. Common culprit medications include minocycline, antimalarials, clofazimine, and oral contraceptives. Other implicated medications include zidovudine (azidothymidine; AZT), chlorpromazine, ketoconazole, busulfan, doxorubicin, bleomycin, cyclophosphamide, 5-fluorouracil, nicotine, heroin, nitrogen mustard, phenothiazines, arsenic, silver, gold, lead, mercury, progesterone, and imatinib mesylate.

The pathogenesis of oral pigment changes depends primarily on the causative drug. The drug or drug metabolites may be pigmented substances that can be identified lying free or chelated to iron or melanin within the hard and/or soft tissues. Minocycline complexes with iron and deposits in the mucosa. Hyperproduction of melanin through melanocyte stimulation has been implicated as the mechanism for antimalarial medications (chloroquine, hydroxychloroquine, amodiaquine, and quinacrine) as well as oral contraceptive pills. Amiodarone-induced oral pigmentation is thought to result from increased production of lipofuscin.

Other drugs may lead to oral pigmentation when a lichenoid drug eruption resolves with post-inflammatory hyperpigmentation (such as from nonsteroidal anti-inflammatory drugs or a number of antihypertensive medications) or when there is direct damage to the mucosa (such as from chemotherapeutic agents). An oral fixed drug eruption appears as one or more well-demarcated, round or oval, slate-brown colored macules. The most common offending agents are cotrimoxazole and tetracycline.

For a discussion addressing multiple possible etiologies of oral mucosal pigmentation (physiologic, exogenous and endogenous substances, systemic disease), see Multifocal or diffuse mucosal pigmentation.

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
403663003 – Drug-induced oral pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Subscription Required

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Subscription Required

References

Subscription Required

Last Reviewed:05/24/2018
Last Updated:11/05/2019
Copyright © 2024 VisualDx®. All rights reserved.
Drug-induced oral pigmentation - Oral Mucosal Lesion
A medical illustration showing key findings of Drug-induced oral pigmentation : Buccal mucosa, Gingival-alveolar hyperpigmentation, Gingival-alveolar mucosa, Gray teeth, Hard palate, Lips, Tongue
Clinical image of Drug-induced oral pigmentation - imageId=650652. Click to open in gallery.  caption: 'A blue-gray discoloration of teeth.'
A blue-gray discoloration of teeth.
Copyright © 2024 VisualDx®. All rights reserved.